Drug-induced subacute cutaneous lupus erythematosus associated with nab-paclitaxel therapy

  • N.W.D. Lamond Dalhousie University
  • T. Younis Dalhousie University
  • K. Purdy Dalhousie University
  • M.S. Dorreen Dalhousie University
Keywords: Nanoparticle albumin-bound paclitaxel, nab-paclitaxel, subacute cutaneous lupus erythematosus, cutaneous drug reactions

Abstract

Drug-induced lupus erythematosus (dile) syndromes are documented complications of chemotherapeutic agents, including paclitaxel. Subacute cutaneous lupus erythematosus (scle) is a distinct dile syndrome presenting with characteristic annular or papulosquamous skin lesions in a photosensitive distribution with associated high anti-ssa titres. Previously, dile syndromes complicating paclitaxel therapy have been attributed to polyethoxylated castor oil (Kolliphor EL: BASF, Ludwigshafen, Germany), the biologic solvent included in the drug’s original formulation (Taxol: Bristol–Myers Squibb, Montreal, QC), rather than the parent chemotherapy molecule. Here, we report a characteristic case of drug-induced scle complicating treatment with nanoparticle albumin bound (nab)–paclitaxel (Abraxane: Celgene, Summit, NJ, U.S.A.), a solvent-free taxane formulation. The pertinent English-language literature is also discussed. This case report is the first to link solvent-free paclitaxel with scle, and it suggests that the parent molecule is responsible for the reaction.

Author Biographies

N.W.D. Lamond, Dalhousie University
Department of Medicine
T. Younis, Dalhousie University
Department of Medicine
K. Purdy, Dalhousie University
Department of Medicine
M.S. Dorreen, Dalhousie University
Department of Medicine
Published
2013-07-04
How to Cite
Lamond, N., Younis, T., Purdy, K., & Dorreen, M. (2013). Drug-induced subacute cutaneous lupus erythematosus associated with nab-paclitaxel therapy. Current Oncology, 20(5), e484-e487. https://doi.org/10.3747/co.20.1546
Section
Case Report